Metronidazole neurotoxicity

Case contributed by Dr Xin Wu

Presentation

Intermittent vertigo, nausea and vomiting for one week, headaches and weakness.

Patient Data

Age: 75
Gender: Female
Modality: MRI

There is abnormal T2/FLAIR signal hyperintensity involving bilateral dentate nuclei, dorsal pons, and splenium of the corpus callosum. Mild reduced diffusion is also seen in the corpus callosum. None of the lesions enhance.

Modality: CT

Additional review of patient's available imaging demonstrated presence of endograft for treatment of aortic aneurysm.

Case Discussion

The constellation of abnormal FLAIR signal intensity in bilateral dentate nuclei, dorsal pons, as well as splenium of the corpus callosum raises concerns for a toxic/metabolic abnormality. Specifically, this pattern may be seen in metronidazole (Flagyl) neurotoxicity. Upon further review of the patient's medical history, she had been on multiple antibiotics and was started on metronidazole for endograft infection approximately five weeks prior to onset of vertigo. Upon review of findings, the patient was switched from metronidazole to other antibiotic therapy, and symptoms improved within days.

Metronidazole can affect both the peripheral nervous system as well as the central nervous system. Specifically, it can produce cerebellar dysfunction, as seen in this case. MRI can demonstrate T2 signal abnormality in the bilateral dentate nuclei, midbrain, dorsal pons and medulla and splenium of the corpus callosum. Mildly reduced diffusion can be seen in the corpus callosum, possibly related to the density of axonal fibers in this structure. For most cases, both MRI findings and clinical symptoms reverse upon cessation of metronidazole therapy.

While bilateral dentate involvement is characteristic of metronidazole neurotoxicity, it is not the only process which can involve these structures. Differential considerations for this finding include other metabolic disorders such as maple syrup urine disease, as well as toxic and infectious causes such as enterovirus encephalopathy and methyl bromide intoxication. Wernicke's encephalopathy can clinically present very similarly as metronidazole induced encephalopathy and remains an important differential consideration, with symmetric areas of FLAIR signal abnormality which more commonly involves the mammillary bodies, medial thalami, periaqueductal gray matter, and midbrain tectum.

PlayAdd to Share

Case Information

rID: 50698
Case created: 17th Jan 2017
Last edited: 14th Feb 2017
Inclusion in quiz mode: Included

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.